Alabama, 2008

Winter Weather in Alabama, December 23, 2008

December 23, 2008 · NWS HUN · 6 events in 6 counties and zones

A strong surface high over the Appalachian mountains kept temperatures at or just below freezing across much of northern Alabama Tuesday morning. At the same time, a strong southerly low level jet developed and lifted Gulf of Mexico moisture northward over this cold air.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong surface high over the Appalachian mountains kept temperatures at or just below freezing across much of northern Alabama Tuesday morning. At the same time, a strong southerly low level jet developed and lifted Gulf of Mexico moisture northward over this cold air. This caused widespread light freezing rain and sleet to occur in portions of southern middle Tennessee and northern central Alabama. Most locations received a glaze to 1/10 of an inch of icing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 23, 5:45 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 23, 5:45 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
545 AM CST TUE DEC 23 2008

.UPDATE...FOR 12Z AVIATION DISCUSSION
&&

.AVIATION...
LIGHT FZRA/IP POSSIBLE IN VCTY OF KMSL THROUGH 14Z...BEFORE SFC
WARMS ABOVE FREEZING. OTHERWISE...EXPECT CIGS TO GRADUALLY FALL TO
MVFR BY THE END OF THE DAY WITH GUSTY SOUTH WINDS INCREASING THROUGH
THE PERIOD AS THE SURFACE PRESSURE GRADIENT TIGHTENS AHEAD OF A
DEVELOPING LOW. CONDITIONS WILL RAPIDLY DETERIORATE THIS EVENING AT
KMSL AS MOISTURE PLUME DROPS CIGS AND A 45KT JET AT 2KFT PUSHES INTO
THE AREA. SIMILAR CONDITIONS WILL MOVE INTO KHSV BY 06Z WEDNESDAY.
MVFR/IFR CONDITIONS WILL PERSIST PAST THE TAF PERIOD.
&&

.DISCUSSION.../ISSUED AT 409 AM CST TUE DEC 23 2008/
A COMPLICATED FORECAST FOR THE TENNESSEE VALLEY...AS ANOTHER SYSTEM
CREATING HEAVY SNOWS OVER THE GREAT BASIN AND ROCKIES CONTINUES TO
SPIN UP AND MOVE EASTWARD. WITH THIS SYSTEM...RATHER DEEP MID
LATITUDE TROUGHING WAS NOTED OVER THE GREAT BASIN. PER THE INFRARED
AND WATER VAPOR SATELLITE VIEW...A KICKER WAS MOVING SSE IN THE
PREVAILING FLOW FROM THE ALEUTIANS...NOW DUE WEST OF VANCOUVER. IT
WILL PLAY A ROLE IN OUR WEATHER THIS WEEKEND. PRECEDING THE ROCKIES
SYSTEM...MID LEVEL MOISTURE WAS STRONGLY UPGLIDING IN THE 300-305K
REGION. THUS IN THE 10-15K AGL RANGE THERE ARE ECHOES NOTE VIA LOCAL
AND REGIONAL RADARS. PRECIP THAT MAKES IT TO THE GROUND OVER THE
NEXT FEW HOURS AND INTO THE MID MORNING COULD BE SLEET OR FREEZING
RAIN...WITH AREA TEMPS IN THE MID 20S TO AROUND 30.

SOUNDINGS FROM THE NAM/GFS CONTINUE THE SAME STORY AS THE PAST FEW
DAYS...IF PRECIP DEVELOPS IN THE 10KFT RANGE CAN SURVIVE THE JOURNEY
THROUGH A DRY LAYER TO THE SURFACE. BETTER ODDS OF THAT OCCURRING...
IF THAT HAPPENS AT ALL STILL ARE OUT WEST SO HAVE LEFT IN A SLIGHT
CHANCE OF LIGHT SLEET/FREEZING RAIN FROM 12-15Z. AFTERWARD...
TEMPERATURES (THANKFULLY) ACROSS THE AREA SHOULD RECOVER ABOVE THE
FREEZING POINT WHICH WILL ELIMINATE WINTRY WEATHER WOES THIS GO
AROUND. SHOWERS THROUGHOUT THE COURSE OF THE DAY WILL GRADUALLY
OVERSPREAD THE VALLEY FROM WEST TO EAST...WITH THE HIGHEST POPS OUT
WEST. TONIGHT...HAVE RAISED POPS FROM CATEGORICAL FOR OUR WESTERN
COUNTIES TO LIKELY FOR THE EAST. MORE INSTABILITY OUT WEST COULD
YIELD A FEW RUMBLES OF THUNDER WITH THE HEAVIER SHOWERS.

CHRISTMAS EVE LOOKS TO BE A WINDY AND WET DAY FOR THE AREA WITH
WIDESPREAD SHOWERS AND ISOLATED T-STORMS. SOME OF THE STORMS DURING
WED COULD BECOME STRONG...GIVEN SOUNDING DATA NOTING SLIGHTLY
NEGATIVE LIFTED INDEXES AND SOME CAPE...ALONG WITH HIGH STORM
RELATIVE HELICITIES MAINTAINING ABOVE 500 M/S FROM THIS EVENING INTO
EARLY CHRISTMAS MORNING. THE COLD FRONT WITH THIS SYSTEM PER MODEL
OUTPUT SHOULD SWEEP ACROSS THE REGION DURING LATE WED NIGHT AND
EARLY THU...WITH SHOWER ACTIVITY ENDING FROM NW TO SE THROUGH THE
COURSE OF THE NIGHT. AT THIS TIME...CHRISTMAS DAY SHOULD BE A DRY
ONE BUT MOSTLY CLOUDY WITH HIGH TEMPERATURES A LITTLE WARMER THAN
USUAL FOR THIS TIME OF YEAR.

THE IMPULSE/KICKER NOTED ABOVE WILL HELP DEVELOP YET ANOTHER SYSTEM
OVER THE INTERMOUNTAIN WEST AND BRING IT THIS WAY. THUS CHANCES OF
MORE RAIN RETURN THURSDAY NIGHT THROUGH SATURDAY. MODEL TIMING
DIFFERENCES BY THIS TIME WERE BECOMING MORE APPARENT. THE GFS WAS
MORE PROGRESSIVE...ENDING THE SHOWERS DURING SATURDAY...BUT THE
SLOWER AND DEEPER ECMWF HELD ON TO SHOWERS ABOUT 1/2 DAY LONGER.
GIVEN THE AMOUNT OF QPF PAINTED BY THE GFS/DGEX/ECMWF...WAS TEMPTED
TO GO LIKELY ONE OF THOSE DAYS...BUT WILL HOLD OFF FOR BETTER MODEL
AGREEMENT. BUT IN DEFERENCE TO THE ECMWF WHICH HAS BEEN PERFORMING
PRETTY GOOD AS OF LATE...HAVE KEPT A SLIGHT CHANCE OF SHOWERS GOING
TILL SUNDAY...THEN DRYING SUNDAY NIGHT AND MONDAY.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DISCUSSION...RSB
AVIATION...JLL
Hazardous weather outlook, Dec 23, 4:00 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
400 AM CST TUE DEC 23 2008

ALZ001>010-016-TNZ076-096-097-231900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
400 AM CST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WARM SOUTHERLY WILL RETURN TO THE TENNESSEE VALLEY TODAY. WITH A
COLD AND DRY SURFACE AIRMASS ALREADY ESTABLISHED...PORTIONS OF
NORTHWEST ALABAMA MAY SEE LIGHT FREEZING RAIN OR SLEET EARLY THIS
MORNING...BEFORE SURFACE TEMPERATURES RISE WARM BY MID
MORNING. DUE TO THE EXPECTED LIGHT INTENSITY AND COVERAGE OF THIS
WINTRY PRECIPITATION...TRAVEL PROBLEMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ANOTHER COLD FRONT WILL APPROACH THE AREA ON WEDNESDAY. AHEAD OF
THE FRONT...WINDY CONDITIONS ARE EXPECTED...WITH OCCASIONAL GUSTS
TO 40 MPH OVER THE HIGHER TERRAIN. AS THE FRONT MOVES THROUGH THE
AREA WEDNESDAY EVENING...ISOLATED THUNDERSTORMS ARE POSSIBLE...SOME
OF WHICH COULD BE STRONG WITH GUSTY WINDS TO 50 MPH.
ADDITIONALLY...WITH AMPLE MOISTURE PRESENT ACROSS THE TENNESSEE
VALLEY...LOCALLY HEAVY RAINFALL IS POSSIBLE THROUGH WEDNESDAY NIGHT.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE REMAINDER
OF THE HOLIDAY WEEK...WITH SHOWERS AND ISOLATED THUNDERSTORMS
EXPECTED...BEFORE ANOTHER COLD FRONT MOVES THROUGH THE TENNESSEE
VALLEY ON SATURDAY. LOCALLY HEAVY RAINFALL IS AGAIN POSSIBLE WITH
THIS SYSTEM...WHICH WILL ENHANCE THE FLOOD THREAT...ESPECIALLY IN
CREEKS AND OTHER LOW LYING AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Dec 23, 4:43 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
443 AM CST TUE DEC 23 2008

ALZ001>004-231300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON
443 AM CST TUE DEC 23 2008

...LIGHT FREEZING RAIN OR SLEET POSSIBLE EARLY THIS MORNING...

PRECIPITATION FALLING THROUGH A COLD SURFACE LAYER WILL CREATE
POCKETS OF LIGHT FREEZING RAIN OR SLEET ACROSS NORTHWEST ALABAMA
EARLY THIS MORNING. THE PRECIPITATION IS EXPECTED TO REMAIN
LIGHT...AND AS TEMPERATURES WARM ABOVE FREEZING BY MID
MORNING...THE THREAT OF FROZEN PRECIPITATION WILL WANE BY 9 AM.
WIDESPREAD TRAVEL PROBLEMS ARE NOT ANTICIPATED...HOWEVER...CAUTION
IS ADVISED ON WET ROADWAYS.
Special weather statement, Dec 23, 6:55 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
655 AM CST TUE DEC 23 2008

ALZ001>004-231500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON
655 AM CST TUE DEC 23 2008

...LIGHT FREEZING RAIN OR SLEET POSSIBLE EARLY THIS MORNING...

PRECIPITATION FALLING THROUGH A COLD SURFACE LAYER WILL CREATE
POCKETS OF LIGHT FREEZING RAIN OR SLEET ACROSS NORTHWEST ALABAMA
EARLY THIS MORNING. THE PRECIPITATION IS EXPECTED TO REMAIN
LIGHT...AND AS TEMPERATURES WARM ABOVE FREEZING BY MID
MORNING...THE THREAT OF FROZEN PRECIPITATION WILL WANE BY 9 AM.
WIDESPREAD TRAVEL PROBLEMS ARE NOT ANTICIPATED...HOWEVER...CAUTION
IS ADVISED ON WET ROADWAYS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Colbert

When
December 23, 7:30 AM CST to 1:00 PM CST
Where
Colbert forecast zone
Reported by
Emergency Manager
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Colbert county emergency management officials reported rural roads, primarily in southern and western portions of the county, were beginning to ice over. A glaze to 1/10 of an inch of ice accumulated.

Winter Weather, Lauderdale

When
December 23, 7:30 AM CST to 1:00 PM CST
Where
Lauderdale forecast zone
Reported by
Emergency Manager
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Lauderdale emergency management officials reported icing on US 72 Elk River Bridge on the Lauderdale/Limestone county line. A glaze to 1/10 of an inch of ice accumulated.

Winter Weather, Cullman

When
December 23, 8:25 AM CST to 1:00 PM CST
Where
Cullman forecast zone
Reported by
Emergency Manager
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Cullman county emergency management officials reported icy conditions had developed on a bridge 2.5 miles east 0f Jones Chapel, which caused an accident. A glaze to 1/10 of an inch of ice accumulated.

Winter Weather, Lawrence

When
December 23, 8:40 AM CST to 1:00 PM CST
Where
Lawrence forecast zone
Reported by
Emergency Manager
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Light freezing rain and sleet caused icy conditions to develop in several places in Lawrence County during the morning hours. Emergency management officials reported icing on Alabama Highway 157 at the Colbert/Lawrence county line, Alabama Highway 24 west of Mount Hope, Big Nance Creek Bridge on Alabama Highway 157, and on county road 236 in the Mount Moriah area. A car slide off the road on Alabama Highway 24. Also, icing was reported on county road 236 in the Hatton area. A glaze to 1/10 of an inch accumulated.

Winter Weather, Franklin

When
December 23, 10:00 AM CST to 1:00 PM CST
Where
Franklin forecast zone
Reported by
Law Enforcement
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Franklin County Sheriffs department reported numerous accidents due to icy roads countywide. A good number of these accidents occurred on icy roads near and south of Russellville, particularly along US highway 43.|A glaze to 1/10 of an inch of ice accumulated.

Winter Weather, Madison

When
December 23, 10:10 AM CST to 1:00 PM CST
Where
Madison forecast zone
Reported by
Emergency Manager
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Icing was reported in portions of northwestern Madison county on several roadways. Particularly hard hit areas included: the intersection of Carriger Road and Mulberry Road in Hazel Green, Grimwood Road between Hazel Green and Meridianville, and on a bridge across Shady Grove road. These conditions caused one accident at the intersection of Carriger road and Mulberry road. A glaze to 1/10 of an inch of ice accumulated.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142060, 142061, 142057, 142059, 142056, 142063.